Not Found

Find information on medical topics, symptoms, drugs, procedures, news and more, written in everyday language.

* This is the Consumer Version. *

Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)

By Wingfield E. Rehmus, MD, MPH

Stevens-Johnson syndrome and toxic epidermal necrolysis are two forms of the same life-threatening skin disease that cause rash, skin peeling, and sores on the mucous membranes.

  • Stevens-Johnson syndrome and toxic epidermal necrolysis are commonly caused by drugs or infections.

  • Typical symptoms for both diseases include peeling skin, fever, body aches, a flat red rash, and blisters and sores on the mucous membranes.

  • Affected people are typically hospitalized in a burn unit and given fluids and sometimes drugs, and all suspected drugs are stopped.

Skin peeling is the hallmark of these conditions. In Stevens-Johnson syndrome there are only small areas of peeling skin (affecting less than 10% of the body), whereas toxic epidermal necrolysis causes large areas of peeling skin (affecting over 30% of the body). The skin peeling involves the entire top layer of the skin (the epidermis), which sometimes peels off in sheets from large areas of the body.

Blistering of the mucous membranes typically occurs in the mouth, eyes, and vagina.

Both disorders can be life threatening.

About half the cases of Stevens-Johnson syndrome and nearly all the cases of toxic epidermal necrolysis are caused by a reaction to a drug, most often sulfa and other antibiotics; anticonvulsants, such as phenytoin and carbamazepine; and certain other drugs, such as piroxicam or allopurinol. Some cases are caused by a bacterial infection, vaccination, or graft-versus-host disease. Sometimes, a cause cannot be identified. In children with Stevens-Johnson syndrome, an infection is the most likely cause.

These disorders occur in all age groups. These disorders are more likely to occur in people with a bone marrow transplant, systemic lupus erythematosus, other chronic joint and connective tissue diseases, or with human immunodeficiency virus (HIV) infection(particularly when people also have pneumonia caused by Pneumocystis jirovecii). The tendency to develop one of these disorders can run in families.


Stevens-Johnson syndrome and toxic epidermal necrolysis usually begin 1 to 3 weeks after the start of a drug (if caused by a drug) with fever, headache, cough, keratoconjunctivitis (inflammation of the conjunctiva and the cornea in the eyes), and body aches. Then a flat red rash breaks out on the face, neck, and trunk, often spreading later to the rest of the body in an irregular pattern. The areas of rash enlarge and spread, often forming blisters in their center. The skin of the blisters is very loose and easy to rub off, and the blisters peel off over a period of 1 to 3 days.

In Stevens-Johnson syndrome, less than 10% of the body surface is affected. In toxic epidermal necrolysis, large areas of skin peel off, often with just a gentle touch or pull. In many people with toxic epidermal necrolysis, more than 30% of the body surface peels away. The affected areas of skin are painful, and the person feels very ill with chills and fever. In some people, the hair and nails fall out. The palms and soles may be affected. The active stage of rash and skin loss can last between 1 day and 14 days.

In both disorders, sores appear on the mucous membranes lining the mouth, throat, anus, genitals, and eyes. The damage to the lining of the mouth makes eating difficult, and closing the mouth may be painful, so the person may drool. The eyes may become very painful and swell and become crusted that they seal shut. The corneas can become scarred. The opening through which urine passes (urethra) may also be affected, making urination difficult and painful. Sometimes the mucous membranes of the digestive and respiratory tracts are involved, resulting in diarrhea and cough, pneumonia, and difficulty breathing.

The skin loss in toxic epidermal necrolysis is similar to a severe burn and is equally life threatening. People are very ill and may be unable to eat or open their eyes. Huge amounts of fluids and salts can seep from the large, raw, damaged areas. People who have this disorder are very susceptible to organ failure. They are also at risk of infection at the sites of damaged, exposed tissues. Such infections are the most common cause of death in people with this disorder.


  • A doctor's evaluation

  • Sometimes a skin biopsy

Doctors can usually diagnose Stevens-Johnson syndrome and toxic epidermal necrolysis by the appearance of the affected skin and mucous membranes, by their symptoms (pain rather than itching), by how quickly the skin is affected, and by how much of the skin is affected.

A sample of skin may be removed and examined under a microscope (called a skin biopsy).


In toxic epidermal necrolysis, the death rate can be as high as 25% in adults and can be even higher in older adults with very severe blistering. The death rate in children is estimated to be under 10%.

In Stevens-Johnson syndrome, the death rate is about 1 to 5%.


  • Treatment in a burn center or intensive care unit

  • Possibly cyclosporine, plasma exchange, or immune globulin

People with Stevens-Johnson syndrome or toxic epidermal necrolysis are hospitalized. Any drugs suspected of causing either disorder are immediately discontinued. When possible, people are treated in a burn center or intensive care unit and given scrupulous care to avoid infection (see Severe burns). If the person survives, the skin grows back on its own, and, unlike burns, skin grafts are not needed. Fluids and salts, which are lost through the damaged skin, are replaced by vein (intravenously).

Use of drugs to treat these disorders is controversial because, although there are theoretical reasons why certain drugs might be helpful, none have clearly been shown to improve survival. Cyclosporine may lessen the duration of active blistering and peeling and possibly increase the survival rate. Some doctors believe that giving large doses of corticosteroids within the first few days is beneficial, whereas others believe they should not be used because they might increase the potential for serious infection. If infection develops, doctors give antibiotics immediately.

Doctors may do a plasma exchange. During this procedure, the person's blood is removed, and the plasma is separated from the blood cells and platelets. This procedure removes certain substances from the blood, possibly including drugs and antibodies (immune system proteins) that could be causing the disorder.

Doctors may give intravenous human immune globulin to treat toxic epidermal necrolysis. This substance may help prevent further damage by blocking antibodies.

* This is the Consumer Version. *